Flood, Racine
- When
- May 21, 7:50 PM CST to May 25, 2:52 PM CST
- Where
- Racine forecast zone
- Property damage
- $72,000
- Crop damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
The Root River Canal at Raymond rose above its flood stage of 9 feet on May 21st at 1950 CST. 26 feet above flood stage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The Root River Canal at Raymond rose above its flood stage of 9 feet on May 21st at 1950 CST. The river crested at 11.26 feet on May 23rd at 1400 CST, 2.26 feet above flood stage. At this crested level, moderate flooding occurred. Damage to lowland crops and home basements was noted along the Root River Canal. The river fell below flood stage on May 25th at 1452 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 21, 2:28 PM CST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 328 PM CDT FRI MAY 21 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL. CONCERNS IN PREVIOUS DISCUSSION ARE STILL THE MOST PROMINENT PART OF THE NEW FORECAST. WARM FRONT ACROSS IOWA AND ILLINOIS HAS BEEN HELD AT BAY BY CONVECTIVE COMPLEXES MOVING ACROSS SOUTHERN WISCONSIN TODAY...HOWEVER RENEWED PUSH OF LOW LEVEL JET (40-45 KTS) EXPECTED TO BRING BOUNDARY NORTH TONIGHT. PREFER SLOWER FRONTAL MOVEMENT OF ETA IN THE NEAR TERM. BECAUSE THE ETA AND GFS MODELS EMPHASIZE DIFFERENT PERIODS FOR HEAVY QPF HAVE ISSUED A FLOOD WATCH FOR ALL OF CWA EXTENDING FROM TONIGHT UNTIL SUNDAY MORNING. SOUTHWEST FLOW ALOFT CONTINUES TO BRING RIPPLES ACROSS THE STATE AND ALTHOUGH TIMING IS SUSPECT THE TREND OF MOISTURE ADVECTION AND LOW LEVEL CONVERGENCE LEAVE SOUTHERN WISCONSIN UNDER THE THREAT OF HEAVY RAINFALL AND POSSIBLE SEVERE WEATHER. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA TONIGHT UNTIL SUNDAY MORNING.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1146 AM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-220346- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1146 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY SOUTH OF A LINE FROM LONE ROCK TO JANESVILLE TO CLINTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE REMAINDER OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS...LARGE HAIL...HEAVY RAINFALL AND ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO FLOODING. A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR HIGH WAVES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. ZAJDEL ZAJDEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
612 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG WINDSOR 43.22N 89.34W
05/21/2004 DANE WI AMATEUR RADIO
14 INCH DIAMETER TREE LIMB SPLIT. 5 INCH DIAMETER TREE
LIMB DOWN.
&&
WOODSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 619 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-220015- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 619 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 237 IS IN EFFECT FOR ALL OF SOUTHERN WISCONSIN UNTIL 10 PM CDT... BETWEEN 615 PM AND 730 PM...A BAND OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE TO TRAVERSE AREAS GREEN COUNTY EASTWARD TO MILWAUKEE...RACINE AND KENOSHA COUNTIES. RAINFALL OF UP TO AN INCH PER HOUR IS LIKELY WITH THESE STRONGER STORMS. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED SOMEWHAT...HOWEVER...THE POTENTIAL FOR FLOODING PROBLEMS IS BECOMING MORE PROMINENT ACROSS SOUTHERN WISCONSIN. BETWEEN 6 PM AND 8 PM THE AREA TO RECEIVE THE GREATEST RAINFALL WILL BE ALONG AND SOUTHEAST OF A LINE FROM MONROE TO OCONOMOWOC. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS AS THESE STORMS MOVE THROUGH SOUTHERN WISCONSIN. COLLAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 645 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-220000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 645 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... MARQUETTE. GREEN LAKE. FOND DU LAC. SHEBOYGAN. SAUK. COLUMBIA. DODGE. WASHINGTON. OZAUKEE. IOWA. DANE. JEFFERSON. WAUKESHA. MILWAUKEE. ...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... LAFAYETTE. GREEN. ROCK. WALWORTH. RACINE. KENOSHA. COLLAR/KRR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 715 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-220105- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 715 PM CDT FRI MAY 21 2004 ...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES... LAFAYETTE. GREEN. ROCK. WALWORTH. RACINE. KENOSHA. BETWEEN 7 AND 9 PM AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRAVERSE THE SOUTHERN TIER OF COUNTIES. THE HEAVIEST RAINS LOOK TO BE SHIFTING SOUTH INTO NORTHERN ILLINOIS. THERE IS ANOTHER LARGE BATCH OF THUNDERSTORMS ORGANIZING IN NORTHERN IOWA AND THESE WILL LIKELY START SPREADING ACROSS SOUTHERN WISCONSIN AFTER 8 PM. SOME LOCALES IN THE SOUTHERN COUNTIES COULD SEE ANOTHER HALF TO ONE INCH OF RAIN THROUGH 9 PM. COLLAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 800 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-220200- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 800 PM CDT FRI MAY 21 2004 ...THE SEVERE THUNDERSTORM WATCH HAS NOW BEEN CANCELLED FOR THE REMAINDER OF FAR SOUTHERN WISCONSIN... RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE ALONG AND SOUTHEAST OF A LINE FROM JANESVILLE TO SHEBOYGAN. THIS AREA OF PRECIPITATION WILL CLEAR THE STATE BY AROUND 10 PM. HOWEVER... ANOTHER LARGE AREA OF THUNDERSTORMS ACROSS NORTHEAST IOWA WILL BE SLIDING EAST INTO SOUTH CENTRAL WISCONSIN THROUGH 10 PM. THESE STORMS WILL LIKELY DUMP MORE HEAVY RAINS DURING THE OVERNIGHT HOURS...WHICH MAY LEAD TO FLOODING PROBLEMS....ESPECIALLY AFTER THE RAINS THUS FAR TODAY. SO WHILE THE THREAT OF SEVERE WEATHER HAS GREATLY DIMINISHED...THE FOCUS NOW TURNS TO THE ARRIVAL OF ADDITIONAL HEAVY RAINS AND POTENTIAL FLOODING. COLLAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 845 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-220230- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 845 PM CDT FRI MAY 21 2004 ...A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING... WHILE A WEAKENING BATCH OF RAIN AND ISOLATED THUNDERSTORMS IS IN THE PROCESS OF EXITING SOUTHEAST WISCONSIN...ANOTHER STRENGTHENING COMPLEX OF THUNDERSTORMS IS ENTERING SOUTH CENTRAL WISCONSIN....FROM MADISON WEST TO THE MISSISSIPPI RIVER. RAINFALL AMOUNTS IN THIS NEW BATCH HAS ONE HOUR RATES OF AN INCH PER HOUR...SOMETIMES HIGHER. THIS COMPLEX EXTENDS EVEN FURTHER WEST INTO NORTHEAST IOWA....AND THIS WHOLE AREA IS CONTINUING TO SHIFT EAST. WHILE THE THREAT OF SEVERE WEATHER HAS GREATLY DIMINISHED...THE FOCUS NOW TURNS TO THE ARRIVAL OF ADDITIONAL HEAVY RAINS AND THE EVENTUAL LIKELIHOOD OF ADDITIONAL FLOODING. FOR FURTHER INFORMATION ON THE FLASH FLOOD WARNING FOR WALWORTH...RACINE AND KENOSHA COUNTIES UNTIL 1015 PM CDT...REFER TO THE FLASH FLOOD STATEMENT. PEOPLE SHOULD REMAIN ALERT DURING THE OVERNIGHT HOURS FOR THE DEVELOPMENT OF FLASH FLOODING DUE TO THE ADDITIONAL HEAVY RAINS. COLLAR
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404115.